OxyContin® Abuse and Overdose

ArticleinPostgraduate Medicine 121(2):163-7 · April 2009with19 Reads
Impact Factor: 1.70 · DOI: 10.3810/pgm.2009.03.1988 · Source: PubMed

    Abstract

    OxyContin (controlled-release oxycodone hydrochloride) (Purdue Pharma, Stamford, CT) was approved in 1995 by the US Food and Drug Administration (FDA) for moderate-to-severe chronic pain. Crushing and snorting the delayed-release tablets results in a rapid release of the drug, increased absorption, and high peak serum concentrations. The propensity for addiction to OxyContin and the trend of increased prescription drug abuse have made it imperative for physicians and health care providers to recognize the clinical presentation of overdose and know how to manage associated complications.
    In this review of OxyContin, we discuss current trends in its abuse and the clinical presentation of overdose. We review the specific effects of the drug on body systems and the recognition of symptomatology, differential diagnosis, and management.
    Many of the clinical findings in acute opioid overdoses are nonspecific, making diagnosis difficult. OxyContin overdose presents with a typical opiate toxidrome, including decreased respirations, miosis, hypothermia, bradycardia, hypotension, and altered mental status. The presence of coingestants can cloud the clinical picture. If OxyContin overdose is suspected, early ventilation and oxygenation should be administered, which is generally sufficient to prevent death. Even in the absence of a confirmation, cautious administration of naloxone--the opiate receptor antagonist and antidote for opioid overdoses--may have both diagnostic and therapeutic effects.
    With increasing rates of prescription drug abuse, OxyContin will continue to present challenges to physicians and health care providers. Physicians should be aware of potential patients who are seeking OxyContin for recreational use.